Heavy Rain, Panola
- When
- June 7, 3:00 PM CST to June 8, 3:00 PM CST
- Where
- Panola County, 8 mi SE of Batesville
- Reported by
- Trained Spotter
- Coordinates
- 34.238, -89.851
A 24-hour rainfall total of 6.38 inches was measured.
An upper low parked over the Mid-South resulted in widespread showers and thunderstorms across North Mississippi during the early morning hours of June 8, 2021. Some locations received up to 4 inches of rain before sunrise which set the stage for flash flooding later that morning into the afternoon as a mesoscale convective vortex pushed into the Mid-South.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper low parked over the Mid-South resulted in widespread showers and thunderstorms across North Mississippi during the early morning hours of June 8, 2021. Some locations received up to 4 inches of rain before sunrise which set the stage for flash flooding later that morning into the afternoon as a mesoscale convective vortex pushed into the Mid-South. This feature resulted in several areas of showers and thunderstorms moving across North Mississippi during the day with numerous reports of flash flooding and 24-hour rainfall totals of more than 6 inches. During the afternoon enough surface-based instability developed to support a few severe storms with damaging winds and a weak tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 7, 2:44 PM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 344 PM CDT Mon Jun 7 2021 .DISCUSSION... Showers and sub-severe thunderstorms are ongoing across much of the Midsouth with the greatest concentration and strongest storms over north Mississippi. Cloud cover and showers have kept temperatures in check across portions of the Midsouth, though brief breaks in clouds have resulted in quick spikes of temperatures into the low 80s. Storms should weaken after sunset but due the presence of a weak upper level low at least showers should continue through the night. Tomorrow, the Storm Prediction Center has included much of the Midsouth in a marginal risk for severe thunderstorms. Storms will likely be diurnally enhanced during the afternoon hours and could result in localized damaging wind. The upper low will begin to shift away from the area late tomorrow, but much of the Midsouth will remain on the east side of a broad trough. As a result more rain and thunderstorms will continue through midweek, and possibly through Friday. The risk of strong or severe storms looks low. Portions of the Midsouth may see 2-3 inches of rainfall over the next several days. Since the rain is spread over multiple days we do not plan to issue a watch immediately, but depending on where storms track, one may eventually be needed. Temperatures are expected to remain seasonably mild through the work week, but may trend a degree or two warmer by Friday. Expect highs in the low to mid 80s through Thursday and in the mid to upper 80s Friday. Next weekend, guidance shows a ridge trying to build in from the west. As a result, expect afternoon highs back in the upper 80s to near 90 degrees and less rainfall. 30 && .AVIATION... /18z TAFs/ A complex of showers and storms, is currently moving through the Mid-South. Overall, storms have remained sub- severe with occasional lightning. JBR and MEM will have a lull in activity for a few hours this afternoon. Similarly, most sites will have a period of VFR conditions as this complex moves through. Latest KNQA radar scans show more scattered showers and storms across SE Arkansas and central Mississippi moving NE. This next round is forecast to move into TUP as early as 20z before continuing to the remaining sites near 00z. CIGs will lower to MVFR overnight and could decrease to IFR before sunrise. South winds will persist through the period ranging from 5-10 kts. 17 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 308 PM CDT Mon Jun 7 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-082215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 308 PM CDT Mon Jun 7 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Expect showers and thunderstorms this afternoon. These storms could produce locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Expect showers and thunderstorms each afternoon through at least Wednesday. These showers and storms could produce locally heavy rainfall. A few storms may produce brief gusty wind tomorrow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Memphis TN
315 PM CDT Mon Jun 7 2021
MSZ015-072045-
Pontotoc MS-
315 PM CDT Mon Jun 7 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Pontotoc County in northeastern Mississippi...
At 314 PM CDT...a strong thunderstorm producing winds in excess of 40
mph was located over Pontotoc, moving northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Pontotoc County should monitor this storm closely.
LAT...LON 3438 8924 3438 8893 3436 8893 3436 8882
3417 8883 3415 8925
TIME...MOT...LOC 2014Z 222DEG 16KT 3428 8902The Memphis radar (KNQA), 123 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
10 flash flood, 3 thunderstorm wind, 3 tornado, 2 heavy rain. Local standard time, as filed.
A 24-hour rainfall total of 6.38 inches was measured.
A 12-hour rainfall total of 5.38 inches was measured.
Several cars were stalled in floodwaters due to street flooding in Batesville. Part of Old Panola Road was washed out near the bridge over the Tallahatchie River. In total, 23 roads were impacted across Panola County.
Several cars were stalled in floodwaters due to significant street flooding in Charleston.
A creek running under County Road 224 east of Water Valley eroded the ground under the road. The roadbed was left intact. A vehicle drove over the compromised road, causing the roadbed to collapse. The vehicle fell into the creek and the driver had to be pulled out. Several mobile homes were flooded along Oklahoma Street in Coffeeville. There was significant flooding on Central Street in Water Valley. In total, six homes and three roads were impacted.
Numerous roads were blocked due to significant flooding across Lafayette County. County Road 381 was closed and there was flooding in the Oaks Subdivision just north of Oxford.
There was widespread flooding in the Tutwiler area. There were eight inches of water in at least two homes on West Street.
County Road 7 and County Road 299 were flooded with more than 6 inches of flowing water.
Several cars were stalled in floodwaters in downtown New Albany. Water was several feet deep in some locations, including Main Street.
Several trees were knocked down in Palmetto and Verona. A large tree fell on a house in Verona.
A weak tornado touched down just west of Verona. A few trees were knocked down. Peak winds were estimated at 60 mph.
A weak tornado touched down near Highway 45 and Highway 278. Large drainage pipes were thrown across the highway and a fence was knocked down around a business. A 53-foot trailer was flipped over. Peak estimated winds were 70 mph.
Trees and powerlines were knocked down in Mooreville.
A weak tornado touched down near County Road 1479 north of Mooreville. A few trees were knocked down causing minor damage to a mobile home and vehicle. Peak winds were estimated at 65 mph.
A tree was knocked down across Highway 25 in front of Fairview School.
Portions of County Roads 102 and 104 were closed due to flash flooding.
County Road 102 was closed due to flash flooding.
Several low-lying roads were flooded in northwest Quitman County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2021Every state in 2021This day in weather historyThe tornado archive for Mississippi, 2021Warnings in Mississippi, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970183, 970184, 970155, 970157, 970161, 970169, 970172, 970174, 970176, 970197, 970558, 970194, 970200, 970556, 970201, 970177, 970179, 970180.